Skip to main content
Doctoral thesis, 2002

Clostridium difficile in horses

Båverud, Viveca

Abstract

In recent years, several animal hospitals in Sweden have reported an increased frequency of acute and often fatal colitis in mature horses. The most common risk group was horses hospitalized and treated for various non-gastrointestinal diseases. After a few days of hospitalization some horses developed acute diarrhea. Another risk group was mares when their foals were treated orally with erythromycin in combination with rifampicin for Rhodococcus equi pneumonia. Some mares developed diarrhea suddenly often after 3-4 days treatment ofthe foals at an animal hospital.

In human medicine, the bacterium Clostridium difficile is since many years a wellknown nosocomial pathogen in antibiotic associated diarrhea. This thesis, based on five scientific publications, describes the association of C. difficile colonisation with the occurrence of diarrhea, antibiotic treatment and the age ofthe horses. The occurrence and survival ofthe bacterium in the environment and its antimicrobial susceptibility were also studied. Furthermore, the role ofthe antibiotic erythromycin in induction of acute colitis in horses was investigated.

C. difficile is associated with acute colitis in mature horses following treatment with antibiotics, as about 40% of the horses proved positive by culture and 28% in the cytotoxin B test of faeces. No other pathogen was detected in horses affected by antibiotic-associated diarrhea.

C. difficile, and/or its cytotoxin, is also associated with acute colitis in mares when their foals are being treated with erythromycin and rifampicin for R. equi pneumonia. The colitis can have resulted from an accidental ingestion of erythromycin by the mares. In an experimental study it was also demonstrated in horses that erythromycin can induce severe colitis associated with proliferation ofC. difficile.

A new interesting finding was that in healthy foals younger than 14 days, C. difficile was isolated from every third foal whereas all older foals except one proved negative. Many asymptomatic carriers were also found among non-diarrheic foals treated with antibiotics.

Antimicrobial susceptibility testing showed that isolates were susceptible to metronidazole (MIC <4 pg/ml) and vancomycin (MIC <1 pg/rnl). The MICs of erythromycin, oxytetracycline, spiramycin and virginiamycin showed a biphasic distribution. All isolates, except three, had uniformly high or low MICs of these antimicrobial agents.

In conclusion, the work described in this thesis is a contribution to increased knowledge of C. difficile as an etiological factor in antibiotic-associated diarrhea in horses. Preventive measures to avoid accidental ingestion of erythromycin by mares from the treatment oftheir foals are recommended.

Keywords

antibiotic-associated; environment; foal; horse; PCR; soil; stable; toxin

Published in

Acta Universitatis Agriculturae Sueciae. Veterinaria
2002, number: 129
ISBN: 91-576-6378-5
Publisher: Swedish University of Agricultural Sciences

Authors' information

Båverud, Viveca
National Veterinary Institute (SVA)
Båverud, Viveca
Swedish University of Agricultural Sciences, Department of Veterinary Microbiology

UKÄ Subject classification

Clinical Science

URI (permanent link to this page)

https://res.slu.se/id/publ/117500